Some people credit injections of vitamin B-12 with easing or curing many ailments, including pernicious anemia, dementia and fatigue. However, some doctors are hesitant to administer the shots.
According to an article published in “Human Events,” doctors are discouraged from giving B-12 injections to elderly patients. For B-12 to have its desired effect, hydrolic and a protein must be present in the stomach. In patients over 65, these levels naturally decrease, leading to the likelihood the B-12 will not be properly absorbed.
Doctors are cautious with patients who have had an angioplasty because certain combinations of vitamins can cause restenosis, or re-narrowing of the arteries.
When vitamin B-12 shots are given to patients who have polycythemia vera (a blood disorder), fatal hypokalemia and gout can result.
If a patient is susceptible to megaloblastic anemia, giving a shot of B-12 can hide whether the patient has a low folate level.
Leber’s disease is a hereditary optic nerve disorder. B-12 in patients with Leber’s can cause optic atrophy.
Some of the side effects of B-12 injections could cause concern for medical doctors. These can include itching, temporary rash, hives and diarrhea. The potential side effects would be particularly relevant to patients with preexisting skin conditions.